Alemtuzumab is a humanized monoclonal antibody which is an effective therapy for early relapsing-remitting MS, offering disability improvement at least to 5 years after treatment. But its use requires careful monitoring so that potentially serious side effects can be treated early and effectively.
In a retrospective case series including flow cytometric analyses and T-cell receptor (TCR) sequencing of peripheral blood, the authors have reported 3 patients with relapsing-remitting multiple sclerosis (RRMS) showing vitiligo after treatment with alemtuzumab.
Tobias Ruck at Clinic of Neurology with Institute of Translational Neurology University School of Medicine Essen-Duisburg, Essen, Germany and co authors have described 3 cases of alemtuzumab-treated patients with RRMS developing vitiligo 52, 18, and 14 months after alemtuzumab initiation. Histopathology shows loss of epidermal pigmentation with absence of melanocytes and interface dermatitis with CD8+ T-cell infiltration. Also compatible with pathophysiologic concepts of vitiligo, peripheral blood mononuclear cells of one patient showed high proportions of CD8+ T cells with an activated (human leukocyte antigen-DR+), memory (CD45RO+), and type 1 cytokine (interferon-γ + tumor necrosis factor-α) phenotype at vitiligo onset compared to a control cohort of alemtuzumab-treated patients with RRMS (n = 30). Of note, analysis of CD8 TCR repertoire in this patient revealed a highly increased clonality and reduced repertoire diversity compared to healthy controls and treatment-naive patients with RRMS. We observed a predominance of single clones at baseline in this patient and alemtuzumab treatment did not substantially affect the proportions of most abundant clones over time.
The 3 cases represent a detailed description of vitiligo as a T-cell-mediated secondary autoimmune disease following alemtuzumab treatment. The prevailing concept of unleashed B-cell responses might therefore not cover all facets of alemtuzumab-related secondary autoimmunity. Mechanistic studies, especially on TCR repertoire, might help clarify the underlying mechanisms.
Dear user, we've recently made some changes in our website to make it more secure & accessible. We request you to Reset your password in case you get any problem in logging in your account. For any help, contact : Support
Please activate your account
Please click on the "account activation link" we have sent to your registered email.